Dense Fog, St. Mary'S
- When
- April 20, 3:17 AM EST to 8:16 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- AWOS
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile.
High pressure overhead led to radiational cooling, which caused areas of dense fog to develop during the early morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure overhead led to radiational cooling, which caused areas of dense fog to develop during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 2:58 AM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 AM EDT FRI APR 20 2012
.SYNOPSIS...
HIGH PRESSURE IN THE MID-ATLANTIC REGION TODAY WILL MOVE INTO THE
ATLANTIC BY TONIGHT AS LOW PRESSURE APPROACHES FROM THE WEST. A
COLD FRONT WILL CROSS THE REGION ON SATURDAY. LOW PRESSURE WILL
MOVE NORTHWARD ALONG THE EAST COAST ON SUNDAY AND INTO WESTERN NEW
YORK STATE BY MONDAY AFTERNOON. A PROLONGED PERIOD OF UNSETTLED
WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK. A COLD FRONT MAY
IMPACT THE REGION LATE NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE REGION REMAINS UNDER THE INFLUENCE OF HIPRES THIS MRNG. CLEAR
SKIES AND CALM WINDS HAVE LED TO THE DEVELOPMENT OF RADIATIONAL
FOG OVNGT IN THE SHENANDOAH VLY AND SUBURBS WEST OF I-95. FOG MAY
BECOME LOCALLY DENSE NEAR SUNRISE IN SHELTERED AREAS. FOG SHOULD
MIX OUT MID-MRNG.
HIPRES WILL SHIFT OFF THE COAST TDA AS LOPRES AND AN ASSOCIATED COLD
FRONT MOVE EWD INTO THE OH VLY. MAX TEMPS WILL BE 5-10F ABOVE NORMAL
TDA /MID 70S/ AS SLY FLOW DEVELOPING AHEAD OF THE FRONT ADVECTS
WARMER AIR NWD INTO THE MID-ATLANTIC REGION. MSTLY SUNNY SKIES THRU
AT LEAST MID AFTN WILL HELP TEMPS CLIMB. SLY WINDS WILL INCREASE
BETWEEN 10-15 MPH BY LATE AFTN.
THE COLD FRONT WILL CONTINUE TO PUSH EWD...REACHING THE WRN SLOPES
OF THE APPALACHIANS LATE TNGT. MID-LVL CLOUDS WILL OVERSPREAD THE
AREA TNGT...ESPECIALLY OVNGT. ANY PRE-FRONTAL SHOWERS THAT REACH THE
HIGHLANDS LATE TNGT WILL BE LGT. MOISTURE/THERMAL ADVECTION FROM SLY
FLOW AND INCREASING CLOUD COVER WILL CURB RADIATIONAL COOLING. MIN
TEMPS WILL GENERALLY BE IN THE MID AND UPPER 50S.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SRN PLNS SHRTWV TROF WILL AMPLIFY OVER THE SERN CONUS SAT MRNG
WHILE TROF IN NRN CONUS WILL APRCH MID-ATLC RGN. SFC LOPRES
ASSOCIATED WITH THE NRN WAVE WILL MOVE NWD ALONG APLCNS ON SAT.
RESULTANT SLY WINDS WILL ADVCT SGFNT MSTR NWD...LEADING TO DEWPT
TEMPS IN THE UPR 50S AHEAD OF APRCHG CDFNT.
IT DOES APPEAR THAT CLD CVR MAY BE LESSER IN CVRG ON SAT MRNG THAN
PREV FCSTS INDICATED. AS A RESULT...MODEST INSTBY SHOULD DVLP BY
SAT AFTN. ALTHOUGH SHEAR IS NOT XPCD TO BE STRONG...SWLY H5 WINDS
OF 35-40 KT SHOULD AID IN MARGINAL STORM ORGANIZATION. GIVEN STEEP
LOW-LVL LAPSE RATES...GUSTY WINDS WILL BE PSBL WITH ANY DP CNVCTN
AS CDFNT CROSSES RGN. WINDS WILL BCM NWLY IN WAKE OF CDFNT.
SRN SHRTWV TROF WILL PHASE WITH NRN WAVE AND EVOLVE BY LATE SUN
NGT INTO UNUSUALLY DP CLOSED UPR LOW OVER ERN CONUS. AT THE SFC...
A COASTAL LOPRES SYSTEM WILL DPN CONSIDERABLY AS IT MOVES NWD INTO
MID-ATLC RGN.
CONSIDERABLE RAIN IS XPCD SUN AFTN AND EVE AS THE SFC LOW MOVES
NWD ALONG THE MID-ATLC COAST. PCPN GRADIENT LKLY WILL BE SHARP...
BUT SHOULD BE FOUND IN FCST AREA. THUS...ERN ZONES LKLY WILL SEE
SGFNT RAINFALL OVER A 24 HR PD...BUT WWD EXTENT OF THIS SGFNT
RAINFALL IS UNCLEAR ATTM.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS SHOW GENL AGREEMENT ON OVERALL UPR AIR PATTERN. SFC LOPRES
WILL RETROGRADE INTO NRN PA AS ENTIRE SYSTEM BCMS MORE VERTICALLY
STACKED. PROLONGED NWLY FLOW AND HIGHLY-AMPLIFIED UPR TROF OVER
ERN CONUS WILL MAINTAIN BLW-NRML TEMPS THROUGH MUCH OF THE COMING
WK.
MINIMA SUN-TUE NGTS MAY BE BLW FRZG IN WRN PORTIONS OF THE FCST
AREA. THIS POTENTIAL WILL BE HIGHLIGHTED IN HWO. WITH OVNGT TEMPS
NEAR FRZG...PSBLTY OF RA/SN MIX WILL CREEP INTO FCST AS WELL...
MAINLY AT HIGHER ELEVATIONS.
UPR LOW VACATES ITS POSITION OVER WRN NY BY WED. SLGT WARMING
TREND AND DECR IN PCPN CHCS XPCD BY END OF NEXT WK.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
UNDER SKC AND CALM WINDS...RADIATIONAL FOG HAS DEVELOPED AT THE
WRN TERMINALS. WHILE VSBY RESTRICTIONS ARE GENERALLY IN THE MVFR
LVL AS OF 0730Z...A BRIEF PERIOD OF IFR VSBYS POSSIBLE NEAR
SUNRISE...ESPECIALLY AT THE FOG-PRONE TERMINALS OF CHO/MRB AND
EVEN IAD. FOG SHOULD DISSIPATE BY 13Z. VFR CONDITIONS TDA AND
TNGT. SLY WINDS WILL INCREASE THRUOUT THE DAY...WITH A POTENTIAL
TO GUST TO 15 KT LATE THIS AFTN AND ERY THIS EVE.
CDFNT WILL CROSS RGN ON SAT AND LKLY WILL BE ACCOMPANIED BY SHWRS
AND TSTMS. A PROLONGED PD OF RAIN CAN BE XPCD SUN-SUN NGT IN WAKE
OF CDFNT...SPCLY AT ERN TERMINALS. SUB-VFR CONDS CAN BE XPCD DURG
THIS TIME. UNSETTLED WX WILL CONT THROUGH THE EARLY HALF OF NEXT
WK.
&&
.MARINE...
LGT SLY WINDS THIS MRNG WILL INCREASE TO 10-15 KT BY THIS EVE. THERE
IS A CONCERN THAT SLY CHANNELING WILL PRODUCE LOCALLY HIGHER WINDS
IN THE MD CHSPK BAY...BUT MIXING PROFILES WILL NOT BE FAVORABLE FOR
20 KT WIND GUSTS TO REACH THE SFC. THEREFORE...SCA WAS NOT ISSUED
ATTM.
WINDS XPCD TO INCR SAT AFTN ON SRN PORTION OF MD CHSPK BAY AND
ADJACENT LWR TIDAL POTOMAC RVR AS PRES GRADIENT BGNS TO SHARPEN.
SMALL CRAFT ADZY WAS ISSUED FOR SAT AFTN AND LKLY WILL NEED TO BE
EXPANDED IN BOTH TIME AND AREA SAT NGT AS GUSTY WINDS INCR IN CVRG.
SVRL SURGES OF COOL AIR ARE XPCD EARLY NEXT WK. THESE SURGES MAY
BE ACCOMPANIED BY GUSTY WINDS ON THE WATERS OWING TO WARM WATER
TEMPS. SMALL CRAFT ADZY MAY BE NEEDED DURG THESE TIMES.
&&
.TIDES/COASTAL FLOODING...
SFC LOPRES WILL BE PRESENT NR THE MOUTH OF CHSPK BAY THROUGH
EARLY NEXT WK. AS A RESULT...WATER MAY BCM TRAPPED IN THE BAY...
LEADING TO POTENTIAL FOR MINOR COASTAL FLOODING DURG THIS PD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 6 PM EDT SATURDAY FOR ANZ534-
537-543.
&&
KLEIN/KRAMARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 137 AM EDT FRI APR 20 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 137 AM EDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COMPUTER MODELS HAVE TRENDED FURTHER EAST WITH THE HEAVY RAINFALL THAT WAS FORECAST FOR THIS WEEKEND. THEREFORE...THE THREAT FOR FLOODING HAS DIMINISHED ACROSS THE AREA. PERSISTENT SOUTHERLY FLOW COMBINED WITH HIGH ASTRONOMICAL TIDES MAY LEAD TO MINOR COASTAL FLOODING LATE FRIDAY THROUGH SATURDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED OVER PORTIONS OF THE WATERS SATURDAY THROUGH SUNDAY...AND IS ALSO LIKELY OVER THE WATERS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-201000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 137 AM EDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile.
Visibility was estimated to be around one quarter mile based on satellite data and observations nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379576, 379577.